Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 166, NWS Pittsburgh, PA

July 17, 2007Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 17, 2007, 7:47 PM EDT for Allegheny County, Pennsylvania. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2007, 7:47 PM EDT (23:47 UTC)
Expired
Jul 17, 2007, 8:15 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 32 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:55 PM EDTTSTM WND DMGAspinwall, PATREES REPORTED DOWN. ALSO IN THE FOX CHAPEL AREA.
Jul 17, 8:00 PM EDTTSTM WND DMG2 E Penn Hills, PASEVERAL TREES DOWN.
Jul 17, 8:00 PM EDTHAIL 1Verona, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 172347
SVRPBZ
PAC003-180015-
/O.NEW.KPBZ.SV.W.0166.070717T2347Z-070718T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
747 PM EDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 815 PM EDT

* AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FOX CHAPEL...MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPRINGDALE AND PLUM

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4064 7994 4044 7990 4046 7972 4058 7979
      4066 7973

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:20 PM EDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 17, 2:20 PM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT TUE JUL 17 2007

.SYNOPSIS...

A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE UPPER OHIO
VALLEY, MAINTAINING THE CHANCES FOR THUNDERSTORMS INTO EARLY FRIDAY.
DRY WEATHER UNDER COOL HIGH PRESSURE IS EXPECTED FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

LOW PRES/REMNANT MCS CONTD TO ADVN ON THE WRN PERIMETER OF THE
CNTY WRNG AREA THIS AFTN WHILE WARM FRONT AND SURGING MSTR MOVED
ON THE SRN ZONES. 1ST PD POPS OUTSIDE OF LATE AFTN PCPN ADVCTN NR
ZZV WERE STRUCTURED WITH BEST NMBRS (LIKELY) CONFINED TO THE NRN
HALF OF THE CNTY WRNG AREA WHERE WARM FRONT IS EXPECTED TO CROSS
TO THIS EVE IN ADVN OF THE LOW. OVRNGT TAPER TO CHC/SCT NMBRS
WAS COMPLETED AS DIURNAL SPPRT IS LOST AND SHRTWV SHIFTS EWD.

NXT IN SERIES OF IMPULSES INTO THE BASE OF THE ERN CONUS TROF IS
LOOSELY TIMED FOR MIDDAY WED...HENCE POPS WERE ESCALATED TO LIKELY
NMBRS ACRS ALL ZONES FOR THIS FEATURE COMBINED WITH BEST HEATING AND
FOCUS PRVD BY MESOSCALE/OUTFLOW BNDRIES ALNG WITH CELLS MOVG OFF
SYNOPTIC FRONT MENTIONED ABOVE.

SVR THREAT RMNS SLIGHT FOR WED GIVEN TIMING UNCERTAINITIES OF
SHRTWV AND MAX INSTABILITY, HOWEVER SHEAR VALUES ASSOCIATED WITH
BNDRY LYR SW FLOW AND ZONAL TO NW ALOFT WL BE SUFFICIENT FOR A
CONTD SVR POTENTIAL WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING
THE PRIMARY THREAT.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...

PTN REPEATS FOR THE SHRT TERM PDS WITH WED DISTURBANCE SHIFTING EWD
AT NGT.  THIS TIMING COMBINED WITH LOSS OF INSOLATION ALLOWS FOR
ANOTHER TAPER FM LIKELY NMBRS TO CHC/SCT OVRNGT.  GFS/NAM MDLS ARE
CONSISTENT IN DIGGING A MORE SIGNIFICANT SHRTWV ACRS THE GREAT LAKES
ON THU WITH THUNDERSTORM CHCS AGAIN INCRSG AFTR DAYBREAK.  HAVE THUS
INCRSD THU POPS TO LIKELY NMBRS AND MAINTAINED SVR WORDING IN THE
HWO PRODUCT...ALTHOUGH INSTABILITY MAY BE MARGINAL DUE TO WIDESPREAD
CLDINESS, MID LVL WNDS PROJECTIONS ARE MORE SIGNIFCANT WITH
ENVISIONED THREAT BEING MORE MCS-LIKE.

ASSOCIATED SFC CDFNT IS CURRENTLY TIMED FOR FRI. HAVE ALLOWED FOR
MORE RAPID DRYING WITH ONLY SLIGHT POPS LINGERING OVR THE RIDGE
ZONES BY FRI EVE AND WITH DECREASING CLDINESS EARLY ON SAT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

PRECIPITATION CHANCES WILL BE ENDING FOR THE WEEKEND AS HIGH
PRESSURE BUILDS UNDER OVRALL ERN CONUS TROF.  PTN WL FEATURE BLO
NORMAL TEMPS (APPRX 5 DEG) FOR THE WEEKEND FOLLOWED BY RECOVERY TO
NR NORMAL READINGS TO START THE NEW WEEK.  BUILDING RIDGE IN ADVN OF
WRN CONUS TROFFING WL SPPRT INCRSG WARMTH THEREAFTER.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

WARM FRONT WITH DEWPOINTS IN MID 60S STRETCHES FROM NEAR TOLEDO OH
TO PARKERSBURG WV. WARM FRONT FORECAST TO CONTINUE NORTHEAST
OVERNIGHT ACROSS CWA.  DISSIPATING MCS MOVING SOUTHEAST ACROSS
INDIANA AT 17Z WILL CONTINUE TO PUSH MID LEVEL CLOUDS ACROSS CWA
THIS EVENING.

TSTMS CURRENTLY MOVING SOUTH OF CWA IN HIGHER DEWPOINTS.  WITH
HEATING SCT TSTMS POSSIBLE IN EAST CENTRAL OHIO BY 21Z AND WESTERN
PA BY 00Z.

GENERALLY VFR CONDITIONS OUTSIDE OF THUNDERSTORMS THROUGH 06Z.
COMBINATION OF INCREASING DEWPOINTS AND LOW LEVEL MOISTURE LEFT OVER
FROM SHOWERS/THUNDERSTORMS EARLY TONIGHT WILL PRODUCE MFR VSBYS
AFTER 06Z.  VSBYS OF 3 -5 MILES EXPECTED THROUGH 16Z TOMORROW.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR WEDNESDAY,
THURSDAY, AND EARLY FRIDAY AS FRONTAL ZONE REMAINS ACROSS THE
FORECAST AREA. HIGH PRESSURE BUILDING IN BEHIND THE FRONT SATURDAY
WILL BRING DRY WEATHER AND VFR CONDITIONS THROUGH SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...

MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/05
Hazardous weather outlook, Jul 17, 12:35 PM EDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1235 PM EDT TUE JUL 17 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181645-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1235 PM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY ARE WEDNESDAY AND THURSDAY AS
A SERIES OF UPPER DISTURBANCES CROSS THE REGION. THERE IS A
SLIGHT RISK OF THAT SOME THUNDERSTORM CELLS COULD REACH SEVERE
LEVELS ON BOTH DAYS. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AND THURSDAY.

15

In the hours before

Special weather statement, Jul 17, 4:32 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT TUE JUL 17 2007

OHZ057-172115-
MUSKINGUM OH-
432 PM EDT TUE JUL 17 2007

...THUNDERSTORMS TO MOVE THROUGH MUSKINGUM COUNTY...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTH OF EAST FULTONHAM...
MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BLUE ROCK STATE PARK...CANNELVILLE...CHANDLERSVILLE...PHILO...
  DUNCAN FALLS...EAST FULTONHAM AND HIGH HILL.

FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH ARE POSSIBLE. WHEN
THREATENING WEATHER APPROACHES, MOVE INDOORS.
Special weather statement, Jul 17, 5:08 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 PM EDT TUE JUL 17 2007

OHZ058-172200-
GUERNSEY OH-
508 PM EDT TUE JUL 17 2007

...THUNDERSTORMS TO MOVE THROUGH GUERNSEY COUNTY...

AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 7 MILES SOUTHWEST OF CAMBRIDGE MOVING
EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BYESVILLE...CAMBRIDGE...OLD WASHINGTON AND SALT FORK STATE PARK.

FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH ARE POSSIBLE.  WHEN
THREATENING WEATHER APPROACHES, MOVE INDOORS.
Special weather statement, Jul 17, 7:40 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
740 PM EDT TUE JUL 17 2007

PAZ021-180015-
ALLEGHENY PA-
740 PM EDT TUE JUL 17 2007

...THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY...

AT 740 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
GIBSONIA TO PITTSBURGHS NORTH SIDE...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...FOX
CHAPEL...NATRONA HEIGHTS...PENN HILLS...PLUM...RUSSELLTON AND
SPRINGDALE.

SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE.  ALSO, UP TO ONE
INCH OF RAIN MAY FALL IN SHORT PERIOD OF TIME.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.